Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 27, NWS Honolulu, HI

May 22, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 22, 2009, 3:37 PM HST for Hawaii County, Hawaii. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
May 22, 2009, 3:37 PM HST (01:37 UTC)
Expired
May 25, 2009, 3:50 AM HST
In force
60 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 230137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST FRI MAY 22 2009


HIZ028-231445-
/O.NEW.PHFO.WI.Y.0027.090523T0137Z-090524T1600Z/
BIG ISLAND SUMMITS-
337 PM HST FRI MAY 22 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

AN UPPER LOW APPROACHING THE ISLANDS FROM THE NORTHWEST WILL
BOOST WINDS AT THE BIG ISLAND SUMMITS ABOVE ADVISORY THRESHOLD.
WINDS AT OR ABOVE 30 MPH WILL PERSIST THROUGH SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
5 follow-up statements
000 
WWHW70 PHFO 231430
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
430 AM HST SAT MAY 23 2009

HIZ028-240330-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-090524T1600Z/
BIG ISLAND SUMMITS-
430 AM HST SAT MAY 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

THE UPPER LOW NORTH OF THE ISLANDS WILL CONTINUE TO PRODUCE WEST
TO SOUTHWEST WINDS NEAR OR ABOVE THE 30 MPH ADVISORY THRESHOLD
THROUGH TONIGHT OVER THE THE BIG ISLAND SUMMITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 240130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT MAY 23 2009

HIZ028-241430-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-090524T1600Z/
BIG ISLAND SUMMITS-
330 PM HST SAT MAY 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

WEST WINDS NEAR 30 MPH ARE EXPECTED AT THE BIG ISLAND SUMMITS THROUGH
SATURDAY NIGHT AS AN UPPER LOW NORTH OF THE ISLANDS MOVES EASTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 241436
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
436 AM HST SUN MAY 24 2009

HIZ028-250345-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-090525T1600Z/
BIG ISLAND SUMMITS-
436 AM HST SUN MAY 24 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

WEST WINDS NEAR 30 MPH ARE EXPECTED AT THE BIG ISLAND SUMMITS THROUGH
TONIGHT AS AN UPPER LOW NORTH OF THE ISLANDS MOVES EASTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 250129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST SUN MAY 24 2009

HIZ028-251430-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-090525T1600Z/
BIG ISLAND SUMMITS-
329 PM HST SUN MAY 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

WINDS WILL BE 25 TO 35 MPH WITH HIGHER GUSTS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
000 
WWHW70 PHFO 251350
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 AM HST MON MAY 25 2009

HIZ028-251500-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-090525T1600Z/
BIG ISLAND SUMMITS-
350 AM HST MON MAY 25 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. WINDS HAVE DECREASED OVER THE SUMMITS...AND ARE EXPECTED
TO CONTINUE TO DECLINE TODAY. THUS THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 22, 10:00 AM HST, 5 hours 37 minutes earlier.

Area forecast discussion, May 22, 10:00 AM HST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI MAY 22 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PASSING NORTH OF THE ISLANDS WILL INCREASE SHOWER
COVERAGE SLIGHTLY THROUGH THE WEEKEND. WINDS WILL REMAIN
LIGHT...THANKS TO A RIDGE WEAKENED BY INTERVENING SURFACE TROUGHS
NORTH OF THE STATE. EXPECT CLOUDS AND SHOWERS TO FAVOR MAUKA AREAS
EACH AFTERNOON AND EVENING...FOLLOWED BY OVERNIGHT CLEARING. TOTAL
RAINFALL WILL BE LIGHT.

&&

.DISCUSSION...
SLUGGISH SURFACE FLOW WILL CONTINUE THROUGH THE FORECAST PERIOD AS
SURFACE TROUGHS ARE FORECAST TO PERSIST JUST NORTH OF THE ISLANDS
BEYOND THE WEEKEND. THESE TROUGHS...ACTUALLY SURFACE REFLECTIONS OF
A SERIES OF UPPER LOWS AND TROUGHS...WILL PREVENT THE SUBTROPICAL
RIDGE FROM RECOVERING SUFFICIENT STRENGTH TO DRIVE SEASONAL TRADE
WINDS. LOCAL LAND AND SEA BREEZES WILL DOMINATE...CAUSING CLOUD
COVER TO INCREASE ACROSS MAUKA AREAS EACH AFTERNOON AND
EVENING...FOLLOWED BY OVERNIGHT CLEARING.

OVERNIGHT SOUNDINGS SHOW OUR AIRMASS HAS BECOME A BIT MORE UNSTABLE
FROM THIS TIME YESTERDAY...WITH CAPE IN THE 200 TO 600 RANGE. THIS
IS LIKELY IN RESPONSE TO AN UPPER LOW APPROACHING THE MAIN ISLANDS
FROM THE NORTHWEST. GFS FORECASTS THIS UPPER LOW WILL PASS NORTH OF
THE ISLANDS THROUGH THE WEEKEND...DEEPENING AN EXISTING SURFACE
TROUGH ACROSS THE ISLANDS AND INDUCING LIGHT SOUTHEAST FLOW. THIS
WILL BRING AN AREA OF MOISTURE LEFT OVER FROM AN OLD FRONTAL
BOUNDARY...NOW SOUTHEAST OF THE BIG ISLAND...BACK WESTWARD. ON
SATURDAY...THIS MOISTURE WILL MOVE SLOWLY WEST OVER MAUI COUNTY.
AFTERNOON SHOWER ACTIVITY WILL LIKELY INCREASE OVER THOSE ISLANDS AS
THE MOISTURE AND SLIGHT INSTABILITY FROM THE UPPER LOW GIVES A BOOST
TO AFTERNOON CONVECTION.

THE UPPER LOW WILL REMAIN NORTH OF THE STATE THROUGH THE WEEKEND
BEFORE MOVING SLOWLY EAST ON MEMORIAL DAY. FOR SUNDAY...AFTERNOON
SHOWERS CAN BE EXPECTED OVER MAUKA AREAS WITH SOME SHOWERS LINGERING
INTO THE NIGHT. FOR THE MONDAY HOLIDAY...SHOWER COVERAGE WILL
DECREASE AS THE UPPER LOW MOVES AWAY AND THE ATMOSPHERE
STABILIZES...AND LOW LEVEL MOISTURE DECREASES.

VOLCANIC HAZE IS EXPECTED TO REACH MAUI COUNTY AND OAHU OVER THE
WEEKEND AS THE LIGHT SOUTHEASTERLY FLOW SETS UP TONIGHT...AND
REMAINS THROUGH SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

POWELL

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.